Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 334, NWS Memphis, TN

May 20, 2006Haywood County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 20, 2006, 6:28 PM CDT for Haywood County, Tennessee. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2006, 6:28 PM CDT (23:28 UTC)
Expired
May 20, 2006, 7:00 PM CDT
In force
32 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Haywood County, TN

The radar

The Memphis radar (KNQA), 60 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:49 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 20, 2:49 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
249 PM CDT SAT MAY 20 2006

.DISCUSSION...

RAIN SHOWERS ARE BEGINNING TO MOVE BACK INTO THE FORECAST AREA
THIS AFTERNOON FROM THE NORTH. FRONTAL BOUNDARY HAS SHIFTED A
LITTLE TO THE SOUTH. FOR MOST LOCATIONS THE FRONT APPEARS NOT TO
BE A FACTOR AS TEMPERATURES ARE IN THE MID 80S TO LOWER 90S WITH
COOLER READING ACROSS EXTREME NORTHERN SECTIONS OF THE FORECAST
AREA. SCATTERED SHOWERS SHOULD MOVE INTO MAINLY NORTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA TONIGHT. THUNDERSTORM
DEVELOPMENT HAS BEEN SLOW TO OCCUR DUE TO CAPPING ALOFT BUT THE
CAP SHOULD SLOWLY ERODE TONIGHT LEAVING A POSSIBILITY OF
THUNDERSTORMS. WITH A WARM AND HUMID ENVIRONMENT AS WELL CANT
RULE OUT AN ISOLATED SEVERE THUNDERSTORM AS WELL.

FRONTAL BOUNDARY IS NOT EXPECTED TOO MOVE MUCH ON SUNDAY SO WILL
SEE ANOTHER DAY WITH A THREAT OF SHOWERS AND THUNDERSTORMS. SPC
HAS MOST OF THE NORTHERN HALF OF THE FORECAST AREA IN A SLIGHT
RISK FOR SUNDAY AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE.
RAIN THREAT WILL CONTINUE INTO SUNDAY NIGHT AND MONDAY AS FRONTAL
BOUNDARY STILL CLOSE TO THE REGION.

BY MONDAY NIGHT...UPPER LEVEL RIDGE BEGIN TO DEVELOP OVER THE
CENTRAL PLAINS WHICH SHOULD HELP MOVE FRONT AWAY FROM THE REGION
AND KEEP THINGS DRY FOR A COUPLE OF DAYS. IT APPEARS THAT THE
RIDGE MAY BE SHORT LIVED AS AN UPPER LEVEL LOW WILL CLIMB OVER THE
RIDGE AND BRING UNSETTLED WEATHER BACK IN THE REGION BEGINNING
LATE WEDNESDAY NIGHT AND CONTINUING THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  69  88  68  85 /  30  20  20  20
MKL  66  85  62  81 /  40  40  30  20
JBR  67  88  64  83 /  40  30  30  20
TUP  66  88  65  86 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 20, 4:55 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
455 AM CDT SAT MAY 20 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-211200-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
455 AM CDT SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE NORTHERN
HALF OF THE MIDSOUTH. THE SLIGHT RISK AREA IS ROUGHLY ALONG AND
NORTH OF THE TENNESSEE AND MISSISSIPPI BORDER TO FORREST CITY
LINE. AN UPPER LEVEL DISTURBANCE AND ASSOCIATED FRONTAL BOUNDARY
AND WILL SERVE AS A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY FOR ALL OF
THE MIDSOUTH. A STALLED FRONTAL BOUNDARY AND UPPER LEVEL DISTURBANCES
WILL PRODUCE A CHANCE OF SEVERE STORMS. THE THREAT FROM STORMS
THAT DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR
THIS EVENING AND AGAIN ON SUNDAY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 6:35 PM CDTSevere Thunderstorm WarningMEGHenderson25 min
May 20, 6:51 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson24 min
May 20, 6:57 PM CDTSevere Thunderstorm WarningMEGHaywood24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.